Alert archive / South Carolina / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

August 6, 2016Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 6, 2016, 6:52 PM EDT for Lexington County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 6:52 PM EDT (22:52 UTC)
Expired
Aug 6, 2016, 7:45 PM EDT
In force
53 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 39 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

336 
WWUS82 KCAE 062252
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SAT AUG 6 2016
 
SCZ026-027-030-062345-
LEXINGTON-SALUDA-AIKEN-
652 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...
SOUTHWESTERN LEXINGTON AND NORTHEASTERN AIKEN COUNTIES...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF RED
BANK. OTHER THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL EXTENDED
FROM JUST NORTH OF RIDGE SPRING THROUGH MONETTA TO STEEDMAN.  
THE STORMS WERE NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATESBURG...BATESBURG-LEESVILLE...RIDGE SPRING...PELION...MONETTA AND
WARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3385 8173 3395 8165 3378 8118 3368 8127
TIME...MOT...LOC 2247Z 305DEG 1KT 3378 8135 
$$

LM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:31 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 6, 6:31 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
631 PM EDT SAT AUG 6 2016

.SYNOPSIS...
An upper level trough and associated surface boundary will move
into the region early next week. With abundant moisture present,
expect at least a chance of showers and thunderstorms through mid-
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A lee-side surface trough was over the Upstate this evening with
a moist and unstable air mass over the Midlands and CSRA. isolated
showers and thunderstorms this evening still expected to diminish
tonight as instability diminishes and a weak upper level
disturbance moves east of the forecast area. Locally heavy
rainfall and gusty winds expected to continue with the storms.

Overnight...model time sections show plenty of low level moisture
coupled with a 20 to 25 knot low level jet. Could once again see
some stratus develop across portions of the cwa toward sunrise.
Will stay close model consensus for overnight lows...in the
middle 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Broad surface trough across the area through the period...with
strongest low level convergence across the Upstate SC and north
Midlands. Upper level low over the west coast of Florida early in
the period may lift slowly east or northeast later in the period
with several short waves rotating into South Carolina/Georgia.
Initially on Sunday moisture may be limited...especially in the
southeast Midlands. Models differ on how deep moisture will be.
GFS is much lower than Nam/ECMWF. All guidance suggests deepest
moisture in the north and west with precipitable water above 2
inches. Short wave lifting northwest through the area...moderate
instability with temperatures at least into the lower 90s...and
convergence should enhance showers in the north into Piedmont.
Slow moving storms possible so locally heavy rain possible. Note
north Midlands in marginal risk of excessive rainfall and this
appears reasonable given high precipitable water. So scattered
showers and thunderstorms mainly in the afternoon and evening with
focus to the north and west. Temperatures above guidance with
continued strong insolation. Showers should diminish during the
late evening.

Surface trough across the area through Monday. A cold front to the
north will be moving south but think this boundary will remain
to the north across North Carolina. Weak surface low over
Southwest Georgia/Alabama and upper low over Florida region should
result in enhanced south to southeast moisture transport into the
area. Moderate instability and possible short wave troughs lifting
northwest across the area...possibly late in the day and Monday
night supports moderately high pops. Expect warm max temperatures
due to model bias.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Upper level trough remains over the Southeastern States and Gulf
coast through most of the period...although ridging possible late
in the period from the Atlantic. Moisture remains high at least
through midweek. Will continue high chance3/or likely pops mainly
afternoon and evening thunderstorms through the period. Prefer
warmer than guidance for max temperatures...this is actually
supported by the GFS/ECMWF ensembles despite possible high
moisture at times.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Mainly VFR conditions through the period with restrictions
possible in early morning fog/stratus and afternoon/evening
convection once again.

Convection coverage remains widely scattered. Best instability
will continue for the remainder of the afternoon along/just east
of the I-20 corridor. Will continue with the mention of vcsh at at
all taf sites through the early evening hours. Winds will
generally be out of the south/southwest through the period at 8
knots or less. Overnight...models show plenty of low level
moisture with a 20 to 25 knot low level jet. Guidance is split on
formation of stratus once again across portions of the cwa by
morning so at this time will only mention a sct layer of low
clouds and some light fog at AGS/OGB. With low level jet...expect
winds to remain up just a little from 3 to 5 knots overnight.
Sunday...should start out with some clouds but mainly vfr
conditions.

EXTENDED AVIATION OUTLOOK...Increasing chances for restrictions
Sunday through Wednesday as Gulf moisture overspreads the region.
Late night/early morning fog/stratus will be possible each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 6, 3:31 AM EDT, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 AM EDT SAT AUG 6 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
331 AM EDT SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON AND EVENING COULD CONTAIN HEAVY RAIN
WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AFTERNOON AND EVENING THUNDERSTORMS EACH DAY COULD CONTAIN HEAVY
RAIN WITH LOCALIZED FLOODING. A FEW OF THE STORMS MAY ALSO CONTAIN
DAMAGING WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 6, 2:49 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT SAT AUG 6 2016

SCZ028-031-036>038-061945-
CLARENDON-RICHLAND-CALHOUN-SUMTER-ORANGEBURG-
249 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGEBURG...EAST
CENTRAL CALHOUN...SOUTHEASTERN RICHLAND...WEST CENTRAL CLARENDON AND
SOUTHWESTERN SUMTER COUNTIES...

AT 248 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES SOUTHEAST OF
EASTOVER...OR 18 MILES SOUTHWEST OF SUMTER...MOVING EAST AT 15 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EASTOVER...PINEWOOD...LAKEWOOD...PRIVATEER AND WEDGEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

IF YOU ARE ON OR NEAR LAKE MARION...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 3370 8074 3380 8079 3387 8069 3387 8033
      3353 8045
TIME...MOT...LOC 1848Z 284DEG 15KT 3376 8063

LCV
Special weather statement, Aug 6, 4:37 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT SAT AUG 6 2016

SCZ029-062100-
LEE-
437 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT LEE COUNTY...

AT 436 PM EDT...A STRONG THUNDERSTORM WAS NEAR BISHOPVILLE...MOVING
EAST AT 10 MPH.

WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BISHOPVILLE.

LAT...LON 3400 8022 3418 8044 3436 8018 3432 8017
      3428 8013 3423 8011 3420 8011 3416 8016
      3412 8013 3408 8006
TIME...MOT...LOC 2036Z 289DEG 9KT 3417 8015
Special weather statement, Aug 6, 5:33 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
533 PM EDT SAT AUG 6 2016

SCZ015-016-022-029-062200-
LEE-CHESTERFIELD-LANCASTER-KERSHAW-
533 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KERSHAW...SOUTH CENTRAL
LANCASTER...SOUTHWESTERN CHESTERFIELD AND NORTHWESTERN LEE
COUNTIES...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAMDEN. THE STORM WAS
NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMDEN...LUGOFF AND BETHUNE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3439 8028 3416 8044 3426 8079 3451 8058
TIME...MOT...LOC 2132Z 100DEG 2KT 3432 8054

LM
Special weather statement, Aug 6, 6:52 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT SAT AUG 6 2016

SCZ026-027-030-062345-
LEXINGTON-SALUDA-AIKEN-
652 PM EDT SAT AUG 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SALUDA...
SOUTHWESTERN LEXINGTON AND NORTHEASTERN AIKEN COUNTIES...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHWEST OF RED
BANK. OTHER THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL EXTENDED
FROM JUST NORTH OF RIDGE SPRING THROUGH MONETTA TO STEEDMAN.
THE STORMS WERE NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BATESBURG...BATESBURG-LEESVILLE...RIDGE SPRING...PELION...MONETTA AND
WARD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3385 8173 3395 8165 3378 8118 3368 8127
TIME...MOT...LOC 2247Z 305DEG 1KT 3378 8135

LM

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:49 PM EDTSpecial Weather StatementCAECalhoun56 min
Aug 6, 4:37 PM EDTSpecial Weather StatementCAELee23 min
Aug 6, 5:33 PM EDTSpecial Weather StatementCAEKershaw27 min

Nearby

Special Weather Statements in South Carolina, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.